Wisconsin, 2021

Hail in Wisconsin, May 31, 2021

May 31, 2021 · NWS GRB · 7 events in 3 counties and zones

Strong to severe thunderstorms developed along a cold front across north-central Wisconsin during the afternoon hours. The strongest storms produced hail up to quarter size as they tracked through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong to severe thunderstorms developed along a cold front across north-central Wisconsin during the afternoon hours. The strongest storms produced hail up to quarter size as they tracked through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 31, 11:43 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 11:43 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1243 PM CDT Mon May 31 2021

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 341 AM CDT Mon May 31 2021

Scattered showers and isolated thunderstorms are possible this
morning across northcentral Wisconsin along a weak warm front
around 850 mb. More significant convection is expected during the
afternoon and early evening hours as a vigorous upper trough and
weak cold front move across the forecast area.

Shear is only around 25 knots, and there is not much temperature
differential along the front. Cloud cover will also hinder surface
heating. There is however decent instability with forecast CAPE
values of 500 to 1200 J/kg depending on location and model. In
addition, low wet bulb zero heights of 5000 to 7000 ft are low
for this time of the year, which would be favorable for large hail
if there are storms with strong updrafts. The Storm Prediction
Center severe weather outlook of a marginal chance of severe
weather looks good given the rationale above. High temperatures
will be pretty close to normal.

Showers and thunderstorms should exit eastern Wisconsin by middle
or late evening, with clearing behind the front. Lows will be
near or a little cooler then normal. Weak high pressure moves
across Wisconsin Tuesday, with a slight chance of showers in the
afternoon along a lake breeze. Highs will be a little above
normal.

.LONG TERM...Tuesday Night Through Sunday
Issued at 341 AM CDT Mon May 31 2021

A warming trend is expected into the weekend as 500mb heights
continue to rise and 850mb temperatures warm to +17C to +19C
next weekend (ECMWF).

A 500mb trough swings across the western Great Lakes region on
Wednesday. Main upper level energy passes to the south of the state,
thus any convection will be associated with the heating of the
day. Will continue the small chances of showers and storms during
the afternoon. For Thursday, current forecast has had a small
chance of showers and storms during the afternoon over the last
few days. Really no upper level feature to focus on. Any
convection will be diurnally driven thus kept the small chances of
showers and storms.

The heat builds Friday and over next weekend as the ECMWF
indicated 850mb temps would support highs in the 80s to around 90
into into early next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1243 PM CDT Mon May 31 2021

Look for isolated to scattered shower and storms to push across
the area this afternoon and early evening as an upper level trough
and weak cold front swing across the region, ending northwest to
southeast by around 03z. The strongest storms could produce hail
and surface wind gusts over 40 knots. Outside of the convection,
VFR conditions are expected into the evening.

Skies will at least partially clear out behind the trough/front,
with some ground fog expected to develop in the late evening and
overnight hours. Decided to go with some prevailing groups for
IFR/MVFR VSBYs, but some LIFR/VLIFR maybe be needed in the 08-12z
timeframe. The fog will burn off early Tuesday morning. Then,
good flying weather are expected the rest of Tuesday with only
some late morning and afternoon cumulus clouds. A stray shower
cannot be ruled out over central or eastern WI in the afternoon
along a lake breeze and remnant outflow boundary but VFR
conditions are expected to prevail. Winds will be southwest
today, with a few gusts of 10-20 kts, then winds become light and
variable tonight into Tuesday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......Bersch
Hazardous weather outlook, May 31, 2:18 AM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
318 AM CDT Mon May 31 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
318 AM CDT Mon May 31 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected during the afternoon and early evening.
There is a marginal risk of severe storms with large hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a small chance of thunderstorms Wednesday into Thursday,
but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

LMZ521-522-541>543-010830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
318 AM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms may pose a hazard to mariners this afternoon into
this evening. Some of the stronger storms could contain large
hail and strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Wednesday into Thursday that
may pose a hazard to mariners.

RDM/Eckberg

In the hours before

Special weather statement, May 31, 11:20 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1220 PM CDT Mon May 31 2021

WIZ012-311845-
Florence WI-
1220 PM CDT Mon May 31 2021

...DEVELOPING THUNDERSTORM OVER FAR NORTHEAST WISCONSIN...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Popple River, or 18 miles south of Iron River, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kingsford, Florence, Homestead, Fern, Tipler, Aurora, Commonwealth,
Fence, Long Lake and Lasalle Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4592 8812 4592 8810 4591 8811 4588 8810
      4588 8808 4586 8808 4582 8814 4580 8811
      4578 8809 4578 8806 4571 8806 4572 8867
      4592 8867 4595 8818
TIME...MOT...LOC 1718Z 270DEG 15KT 4583 8860

Kallas
Special weather statement, May 31, 12:12 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
112 PM CDT Mon May 31 2021

WIZ005-010>013-018>021-073-074-312015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-
Southern Marinette County-Southern Oconto County-
112 PM CDT Mon May 31 2021

...SCATTERED THUNDERSTORMS OVER NORTHERN WISCONSIN THIS
AFTERNOON...

Scattered showers and thunderstorms have developed over northern
Wisconsin early this afternoon in conjunction with an upper-level
disturbance and cold front. Expect these showers and storms to
persist through the afternoon with a few of these storms becoming
strong with small hail and gusty winds possible.

Kallas
Special weather statement, May 31, 12:38 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Green Bay WI
138 PM CDT Mon May 31 2021

WIZ005-010-311945-
Vilas WI-Oneida WI-
138 PM CDT Mon May 31 2021

...STRONG THUNDERSTORM OVER NORTH-CENTRAL WISCONSIN...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lac Du Flambeau, or 14 miles southeast of Turtle Flambeau Flowage,
moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lac Du Flambeau, Squirrel Lake, Minocqua, Arbor Vitae, Woodruff,
Hazelhurst, Lake Tomahawk and Sayner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4598 8997 4598 8993 4605 8993 4601 8945
      4575 8961 4588 9004
TIME...MOT...LOC 1837Z 284DEG 14KT 4596 8993

Kallas
Local storm report, May 31, 12:45 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
145 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             ST GERMAIN              45.91N 89.48W
05/31/2021  M0.25 INCH       VILAS              WI   CO-OP OBSERVER

            OCCURRED AT 135 PM.

&&

AK

The radar

The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Vilas

When
May 31, 12:58 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.960, -89.880

Nickel size hail fell in Lac de Flambeau.

Hail, Vilas

When
May 31, 12:58 PM CST
Where
Vilas County, 0.48 mi W of Lac du Flambeau
Measured
0.75 in hail
Reported by
Public
Coordinates
45.970, -89.890

Penny size hail fell near Lac de Flambeau.

Hail, Oneida

When
May 31, 1:44 PM CST
Where
Oneida County, 1.19 mi SE of Sugar Camp
Measured
1 in hail
Reported by
Public
Coordinates
45.780, -89.300

Quarter size hail fell in Sugar Camp.

Hail, Oneida

When
May 31, 1:50 PM CST
Where
Oneida County, 1.68 mi SE of Clearwater Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.830, -89.160

Nickel size hail fell near Three Lakes.

Hail, Oneida

When
May 31, 2:36 PM CST to 2:46 PM CST
Where
Oneida County, 0.84 mi NE of Rhinelander
Measured
1 in hail
Reported by
Public
Coordinates
45.640, -89.410

Quarter size hail fell near Rhinelander.

Hail, Oneida

When
May 31, 2:45 PM CST
Where
Oneida County, 0.48 mi E of Rhinelander
Measured
1 in hail
Reported by
Social Media
Coordinates
45.630, -89.410

Quarter size hail fell in Rhinelander.

Hail, Lincoln

When
May 31, 3:37 PM CST
Where
Lincoln County, Merrill
Measured
0.88 in hail
Reported by
Social Media
Coordinates
45.180, -89.680

Nickel size hail fell in Merrill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953473, 953474, 953475, 953476, 953477, 953478, 953479.